Thunderstorm Wind, Mason
- When
- July 27, 12:30 PM EST
- Where
- Mason County, Apple Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.433, -82.033
Trees were blown down along Route 2.
8 thunderstorm wind, 4 hail, 1 lightning, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 27, 11:44 AM EST, 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1244 PM EDT WED JUL 27 2005 .LONG TERM (SUNDAY THROUGH WEDNESDAY)... 06Z GFS DISPLACES BAROCLINIC ZONE FARTHER EAST ALONG THE BLUE RIDGE SATURDAY THEN RETROGRADES IT EASTWARD SUNDAY. PLAYED HIGHEST POPS SUNDAY IN THE CNTRL AND SRN MTNS WITH HIGH CHANCE TO LKLY...WITH A SHARP GRADIENT TO DRY IN THE ADJACENT LOWLAND COUNTIES. FRONT THEN MOVES EAST BY NEXT WEEK AS TRANSITORY RIDGE BUILDS IN FM THE WEST ALLOWING FOR MORE DIURNAL TYPE PRECIP. CONT WITH TEMPS WARMER THAN GUID ALONG AND WEST OF THE OHIO RIVER PER A DECENT AMOUNT OF SUNSHINE FCST...WHILE SLIGHTLY BELOW IN THE MTNS WHERE CLOUDS AND RW WILL BE AROUND. ALSO JACKED UP LOWS IN THE EKN VCNTY AS SKY CVR WILL NOT BE CONDUCIVE FOR TEMPS IN THE MID AND UPR 50S. NUMBERS RETURN TO SEASONAL BENCHMARKS BY DAY 5 AND CONT THRU DAY7. && .PREVIOUS DISCUSSION... (ISSUED 1048 AM EDT WED JUL 27 2005) SHORT TERM (REST OF TODAY)... TRIED TO ADJUST HOURLY TEMPERATURES IN GRAPHICS TO DEPICT FALLING TEMPS IN SE OHIO DURING THE AFTERNOON...AND AN EARLY MAX IN WESTERN WV. SEE PKB HAVING NW WIND...BUT THINK SURFACE BOUNDARY STILL NW OF PKB AT 15Z. HAVE FRONT SINKING SE AROUND 10-15 KNOTS. 30 KNOT FLOW AT 3 THSD FT RESULTING IN GOOD BREEZE IN THE MUGGY AIR AHEAD OF THE FRONT. LOW LEVEL CLOUDS SHOULD BE FORMING RAPIDLY AT MIDDAY. DESPITE TEMPS WARMING RAPIDLY AND CAPE REACHING 3000 AHEAD OF FRONT...NOT TOO EXCITED FOR SEVERE THUNDERSTORMS IN OUR CWA...CONVERGENCE IS MINIMAL. THINKING MORE TO OUR EAST. WILL BE TOUGH AVIATION FORECAST WITH LOW STRATUS BEHIND FRONTAL ZONE TONIGHT...BUT THATS FOR ANOTHER SECTION. PREVIOUS DISCUSSION... (ISSUED 617 AM EDT WED JUL 27 2005) AVIATION... STRONG COLD FRONT AT 10Z FROM NORTH CENTRAL OHIO THROUGH SOUTHERN INDIANA WILL MOVE ACROSS THE REGION TODAY. EXPECT CONVECTION WITH THE FRONT TO REDEVELOP ALONG AND AHEAD OF THE FRONT OVER FAR SOUTHEASTERN OHIO BY LATE MORNING WITH HEATING AND INSTABILITY. THE CONVECTION WILL INCREASE AND SHIFT SOUTH AND EAST WITH THE FRONT DURING THE AFTERNOON. VFR AHEAD OF THE FRONT...EXCEPT IN SCATTERED THUNDERSTORMS THIS AFTERNOON. BEHIND THE FRONT...GENERAL MVFR WITH OCCASIONAL RAIN SHOWERS...TENDING TO DIMINISH WEST OF PKB-HTS LINE BY 02Z...CKB-CRW LINE BY 04Z...AND EKN-BKW LINE BY 08Z TONIGHT. PREVIOUS DISCUSSION... (ISSUED 231 AM EDT WED JUL 27 2005) LONG TERM (TONIGHT THROUGH FRIDAY NIGHT)... MODELS IN A LITTLE BETTER AGREEMENT WITH FRONT PUSHING INTO OUR MOUNTAINS THIS EVENING AND THEN STALLING OUT...HOWEVER THE BIG DIFFERENCE REMAINS THAT THE GFS DEVELOPS ANOTHER WAVE ALONG THE FRONT AND LIFTS IT UP OVER SOUTHEASTERN CWA ON THURSDAY. HAVE TRENDED MORE TOWARDS THE NAM SOLUTION AND THEREFORE NOT PLAYING AS HIGH POPS AS MAV GUIDANCE WOULD SUGGEST...BUT DO HEDGE A LITTLE...ESPECIALLY IN THE EAST. THE KEY WILL BE WHERE DOES A BAROCLINIC ZONE SET UP AND ALLOW WAVES TO RIDE UP THE FRONT. AT THIS POINT...THINK THE BEST PRECIP WILL BE EAST OF THE MOUNTAINS THROUGH SATURDAY AND HAVE TONED DOWN THE LIKELY POPS I INHERITED...ALTHOUGH THERE IS STILL ENOUGH OF A THREAT TO KEEP HIGH CHANCE GOING IN THE SOUTHERN MOUNTAINS. WENT A BIT MORE OPTIMISTIC ON CLOUD COVER WEST OF THE MOUNTAINS ESPECIALLY ON FRIDAY AND SATURDAY AS HIGH PRESSURE SINKS SOUTH INTO THE REGION AND DRIER AIR SHOULD ALLOW FOR MORE SUN. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && LONG TERM...29
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 434 AM EDT WED JUL 27 2005 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-280845- GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON-VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON- WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN- RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS- HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER- UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 434 AM EDT WED JUL 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST VIRGINIA... SOUTHEAST OHIO...VIRGINIA...OH AND KENTUCKY. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1219 PM EDT WED JUL 27 2005 WVZ019-020-271700- DODDRIDGE-RITCHIE- 1219 PM EDT WED JUL 27 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 1219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES WEST OF HARRISVILLE...MOVING EAST AT 30 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE AVON... SMITHBURG...GREENWOOD...BLANDVILLE...GROVE AND WEST UNION. WIND GUSTS TO 45 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS STORM. A BRIEF DOWNPOUR WILL ALSO OCCUR. 10
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1246 PM EDT WED JUL 27 2005 WVZ006-013>015-271730- CABELL-KANAWHA-LINCOLN-PUTNAM- 1246 PM EDT WED JUL 27 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 1246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM HURRICANE TO 9 MILES SOUTHEAST OF BARBOURSVILLE...MOVING EAST AT 25 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE WEST HAMLIN...TORNADO...ST. ALBANS...SOUTH CHARLESTON...SISSONVILLE AND POCA. WIND GUSTS TO 45 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS STORM. A QUICK HALF TO THREE QUARTERS OF AN INCH OF RAIN MAY ALSO BE SEEN. 10
The Charleston,WV radar (KRLX), 30 km away, was scanning. The volume nearest the first event began at 17:28 UTC.
8 thunderstorm wind, 4 hail, 1 lightning, 1 flash flood. Local standard time, as filed.
Trees were blown down along Route 2.
A 53 year old male was on top of a car hauler, preparing to unload a vehicle, when he was struck and killed. The storm did not contain a lot of cloud to ground lightning, which may have been deceptive to the worker.
Large branches fell and a playhouse was blown over.
Trees fell across Route 10.
Several separate thunderstorms affected the Hurricane Creek basin. Rains of 3.2 inches were measured in a 7 hour period. County Route 19, residential yards, and a few basements were flooded.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Hail, Mingo | 2005-07-27 | 53 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2005Every state in 2005This day in weather historyWarnings in West Virginia, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5461659, 5461658, 5461247, 5461660, 5461248, 5461249, 5461250, 5461662, 5461251, 5461320, 5461321, 5461322, 5461323, 5461661.